An 18-year-old man is brought into the emergency department after being found on the street unresponsive. He is lethargic and does not answer questions. He has been given 1 ampule of Dextrose intravenously without result. On examination, his heart rate is 60 beats per minute, and respiratory rate is 8 per minute and shallow. His pupils are pinpoint and not reactive. There are multiple intravenous track marks on his arms bilaterally. The emergency physician concludes that the patient has had a drug overdose.
What is the most likely diagnosis?
What is the most appropriate medication for this condition?
In addition to its therapeutic actions, what other effects might this medication produce?
Answers to case: Opioid overdose
Summary: An 18-year-old unresponsive man presents with pinpoint pupils, shallow respirations, and multiple intravenous track marks on his arms bilaterally.
Most likely diagnosis: Opioid overdose, likely heroin.
Most appropriate medication for this condition: Naloxone.
Additional effects this medication might produce: Symptoms of precipitated withdrawal that may include lacrimation, rhinorrhea, sweating, dilated pupils, diarrhea, abdominal cramping, and tremor.
Opioids are drugs with morphine-like activity that reduce pain and induce tolerance and physical dependence. Certain individuals seek the euphoria obtained from the intravenous injection of opioids such as heroin. There are three different cell receptors specific for opioids: mu, kappa, and delta (µ, k, δ), all of which exist as multiple subtypes. This patient has the classic signs of opioid overdose: somnolence, respiratory depression, and miosis. Stimulation of the mu receptor results in analgesia (supraspinal and spinal), respiratory depression, euphoria, and physical dependence. Continuous, heavy use of opioids can result in tolerance, where more drug is required to obtain the same euphoric “high,” and also to physical dependence. Naloxone, a competitive antagonist of opioids, is used to treat opioid overdose. Its intravenous administration leads to an almost immediate reversal of all effects of the opioids.
In individuals who are physically dependent, administration of naloxone will immediately precipitate opioid withdrawal, which consists of a constellation of signs and symptoms that include nausea and vomiting, muscle aches, lacrimation or rhinorrhea, diarrhea, fever, and dilated pupils. Likewise, when someone physically dependent on opioids ceases its administration there is a more slowly developing (hours or days) constellation of symptoms of opioid withdrawal that includes sensitivity to touch and light, goose flesh, auto-nomic hyperactivity, GI distress, joint and muscle aches, yawning, salivation, lacrimation, urination, defecation, and a depressed or anxious mood. In general, physical dependence induced by opioids with a short half-life tend to result in a rapid severe withdrawal, while physical dependence induced by opioids with a long half-life tends to be associated with a less severe and more gradual course of withdrawal. Although very uncomfortable, opioid withdrawal is generally not life-threatening.
The opioid methadone may be administered in a daily dose to individuals physically dependent on opioids, most notably heroin, as a “maintenance therapy” or to ameliorate the symptoms of opioid withdrawal.
Approach to pharmacology of the opioids
1. Describe the mechanism of action of opioids as analgesics.
2. Explain how opioids reduce pain.
3. List the major opioid agonists and antagonists, their therapeutic uses, and their important pharmacokinetic properties.
4. Describe the adverse effects of opioids.
Endogenous opioid peptides: Class of natural endogenous peptides that bind to human mu, delta, and kappa opioid receptors. Four classes of such peptides have been described: (1) the pentapeptide enkephalins (met and leu), (2) the endorphins (β-endorphin), (3) the dynorphins (A, B, C), all of which are proteolytically released from larger precursor molecules, and (4) the endomorphins. Together, they may modulate a number of important functions of the body (e.g., pain, reactions to stress and anxiety).
Fasciculation: Muscular twitching of contiguous groups of muscle fibers
Lacrimation: Secretion of tears from the eyes
Rhinorrhea: Mucous-like material that comes out of the nose
Opioid overdose: Class
Opioid overdose: Questions – Answers